Hail, Henry
- When
- May 7, 2:08 PM CST to 2:13 PM CST
- Where
- Henry County, 4 mi WNW of Routon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.252, -88.446
Quarter-sized hail was reported near Herrondale Road.
An outflow boundary from a dissipating mesoscale convective system over southwest Kentucky moved into northwest Tennessee during the afternoon hours on May 7, 2023. This boundary interacted with a moist and unstable airmass to produce scattered thunderstorms across northwest Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An outflow boundary from a dissipating mesoscale convective system over southwest Kentucky moved into northwest Tennessee during the afternoon hours on May 7, 2023. This boundary interacted with a moist and unstable airmass to produce scattered thunderstorms across northwest Tennessee. A few storms produced large hail in Henry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 7, 2:08 PM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 308 PM CDT Sun May 7 2023 ...New SYNOPSIS, DISCUSSION... .SYNOPSIS...Issued at 221 PM CDT Sun May 7 2023 An unsettled pattern will result in several rounds of showers and thunderstorms during the upcoming work week. No significant airmass changes are expected. Expect above normal temperatures each day. After midweek, a cold front is expected to stall over the area that will likely increase the chance of showers and thunderstorms even more. 30/Sirmon && .DISCUSSION...(This evening through next Saturday) Issued at 221 PM CDT Sun May 7 2023 We are under a complex weather pattern today in a regime where the mesoscale features are almost more impactful than the larger features. A shortwave ripple shifting across the Mississippi River is embedded in larger scale southwesterly flow. As a result, showers and thunderstorms have developed ahead of this feature over west Tennessee. A dying MCS stalled early this morning to our north over Kentucky. Additional thunderstorms are ongoing along this boundary and producing outflow approaching northwest Tennessee. As the shortwave moves across West Tennessee these outflow boundaries will likely act as the focus for additional showers and thunderstorms this afternoon and evening. Early afternoon temperatures are in the middle 80s with dew points in the middle to upper 60s resulting in a very unstable airmass. SB CAPE is in excess of 3000J/KG near the Kentucky state line indicative of a very volatile atmosphere. The Storm Prediction Center has expanded their Day 1 Slight risk across most of west TN with a marginal risk for the remainder of west TN, the Missouri Bootheel and most of east Arkansas. Large hail is possible, but damaging wind is the greatest threat. The threat of severe thunderstorms should diminish this evening before sunset, but at least a few showers and thunderstorms are expected to continue through the night, especially over west Tennessee. Tomorrow, we remain in a highly uncertain pattern. Another weak shortwave will track across east Arkansas, the Missouri Bootheel and west Tennessee. Expect moisture and temperatures much like we are experiencing this afternoon with slightly higher effective SRH approaching 200 m2/s2. Additionally, numerous outflow boundaries may be in place from storms this evening and tonight. The Storm Prediction Center has issued a Slight risk for severe thunderstorms generally along and north of the Interstate 40 corridor with a Marginal risk for the remainder of the Midsouth. For remainder of the work week we will start under zonal flow. A ridge will build over the Plains early in the week and shift over the Mississippi River valley by Wednesday. After midweek, a trough will deepen over the Plains setting up weak Southwest flow across the Midsouth. Expect warm temperatures to continue with highs in the 80s and lows in the 60s. There doesn't seem to be any significant features in the works that would enhance our chance of rain through midweek until a weak cold front stalls across the area on Thursday. Abundant moisture will already be in place ahead of the front so along with the warm temperatures, we will likely an increase in the coverage and thunderstorms for the end of the work week. 30/Sirmon && .AVIATION... (18Z TAFS) Issued at 1240 PM CDT Sun May 7 2023 A difficult aviation forecast will exist for this TAF period as two MCS approach the Mid-South. Current thinking is that thunderstorms are most likely at MKL, with TUP likely to see showers by the morning hours. As for JBR and MEM, expect dry conditions for this period. CIGS will be mainly VFR today ahead of potential shower and storm development this evening. Overnight, guidance hints at a drop to MVFR across all sites with brief IFR possible at MKL and TUP. Left this out of TAF for now as confidence is low. Otherwise, winds will be out of the south at around 08-10kts. ANS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...JDS AVIATION...ANS
Special Weather Statement
National Weather Service Memphis TN
212 PM CDT Sun May 7 2023
TNZ002>004-071945-
Weakley TN-Obion TN-Henry TN-
212 PM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of Weakley,
southeastern Obion and northwestern Henry Counties through 245 PM
CDT...
At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Martin, moving east at 30 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Martin, Dresden, Gleason, Sharon, Cottage Grove, Latham,
Palmersville, Routon, Matheny Grove, Sandhill, Ore Springs, Sidonia,
Hyndsver, Mount Pelia, Jones Mill, Como, Ralston, Mill Creek, Osage
and Brundige.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3623 8835 3619 8893 3622 8896 3620 8896
3620 8898 3636 8902 3650 8841
TIME...MOT...LOC 1912Z 260DEG 27KT 3629 8891
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
ARSThe Paducah radar (KPAH), 95 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
2 hail. Local standard time, as filed.
Quarter-sized hail was reported near Herrondale Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102961, 1102964.